Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 39, NWS Binghamton, NY

May 10, 2000Cayuga County, Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 12:03 PM EDT for Cayuga County, Onondaga County, New York. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2000, 12:03 PM EDT (16:03 UTC)
Expired
May 10, 2000, 1:00 PM EDT
In force
57 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cayuga County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 79 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 12:30 PM EDTHail 0.75Sempronius, NY
May 10, 12:41 PM EDTHail 0.88De Witt, NY
May 10, 1:00 PM EDTHail 0.75Niles, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 10:45 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS51 KBGM 101603
SVRBGM
NYC011-067-101700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1203 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONONDAGA COUNTY IN CENTRAL NEW YORK.
  SOUTHEASTERN CAYUGA COUNTY IN CENTRAL NEW YORK.

* UNTIL 100 PM EDT.

* AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES NORTHEAST OF MORAVIA...
  OR ABOUT 3 MILES EAST OF KELLOGGSVILLE...MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTISCO...VESPER AROUND 1210 PM EDT.
  LA FAYETTE...MARIETTA AROUND 1215 PM EDT.
  CEDARVALE...NEDROW AROUND 1220 PM EDT.
  AMBOY...FAIRMOUNT AROUND 1225 PM EDT.
  DE WITT...EAST SYRACUSE AROUND 1230 PM EDT.
  BAYBERRY...MINOA AROUND 1235 PM EDT.

THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

JAB

LAT...LON 4273 7645 4266 7623 4309 7597 4318 7626

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:15 AM EDT, 48 minutes earlier.

Area forecast discussion, May 10, 11:15 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1115 AM EDT WED MAY 10 2000

...UPDATED ZONES TO INCLUDE HEADLINE FOR SEVERE THUNDERSTORM
WATCH...NO OTHER CHANGES...

AN ACTIVE AFTN ON TAP FOR THE FCST AREA AS CDFNT BEGINS ITS PUSH
THRU THE FCST AREA. XPCT AN ORGANIZED LINE TO DVLP/MOVE INTO THE RGN
FROM THE WEST LATER THIS MRNG. MANY AREAS SEEING SUNSHINE THIS MRNG
AIDING DESTABLIZATION. IMPRSV UPR LVL DIVERGENCE IN THE RR QUAD AND
MAX 50A HGT FALLS PROGGED OVER THE FA THIS AFTN ALONG WITH SOME MID
LVL CAA. ALSO SOME ENHANCEMENT OF LOW LVL CONVERGENCE DUE TO ERLY
COMPONENT OF FLOW ACRS ERN ZONES (A REFLECTION OF THE BACKDOOR FNT).
CONCERNS MAY TRANSITION FROM SCT SVR TO POTNL FOR +RA AS THE AFTN
WEARS ON.

VILS IN THE U40S OR GREATER ARE CORRELATING NICELY TO SVR HAIL RPTS
THIS MRNG.

ONLY EDITORIAL CHGS IN THE MRNG UPDATE.

.BGM...SEVERE THUNDERSTORM WATCH ALL OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

BRADY

In the hours before

Special weather statement, May 10, 8:44 AM EDT, 3 hours 19 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-101800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
844 AM EDT WED MAY 10 2000

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AS A
COLD FRONT APPROACHES THE REGION THIS AFTERNOON. THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FINGER LAKES AND CENTRAL
SOUTHERN TIER OF NEW YORK LATE THIS MORNING...AND THEN MOVE EASTWARD
ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
THIS AFTERNOON.

SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG
WINDS. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE WHICH MAY
CAUSE SOME LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR POSSIBLE WATCHES OR WARNINGS. WEATHER INFORMATION CAN
ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM.

BRADY
Special weather statement, May 10, 10:32 AM EDT, 1 hour 31 minutes before
NYZ022-024-PAZ038-039-047-044-043-040-048-NYZ062-057-046-045-055-056-
025-016-015-023-017-044-018-036-037-009-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1032 AM EDT WED MAY 10 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTIES:

STEUBEN NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
LUZERNE PA...
LACKAWANNA PA...
WYOMING PA...
WAYNE PA...
PIKE PA...
SULLIVAN NY...
DELAWARE NY...
OTSEGO NY...
CHENANGO NY...
TIOGA NY...
BROOME NY...
TOMPKINS NY...
SENECA NY...
YATES NY...
SCHUYLER NY...
CAYUGA NY...
CORTLAND NY...
ONONDAGA NY...
MADISON NY...
ONEIDA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:29 PM EDTSevere Thunderstorm WarningBGMSullivan61 min
May 9, 8:40 PM EDTSevere Thunderstorm WarningBGMDelaware60 min
May 10, 7:18 AM EDTSevere Thunderstorm WarningBGMSteuben57 min
May 10, 7:24 AM EDTSevere Thunderstorm WarningBGMSullivan36 min
May 10, 8:48 AM EDTSevere Thunderstorm WarningBGMSeneca27 min
May 10, 8:56 AM EDTSevere Thunderstorm WarningBGMSullivan34 min
May 10, 9:50 AM EDTSevere Thunderstorm WarningBGMSullivan55 min
May 10, 10:57 AM EDTSevere Thunderstorm WarningBGMChemung, Tompkins48 min
May 10, 11:07 AM EDTSevere Thunderstorm WarningBGMBroome38 min
May 10, 11:12 AM EDTSevere Thunderstorm WarningBGMSteuben63 min
May 10, 11:28 AM EDTSevere Thunderstorm WarningBGMTioga47 min
May 10, 11:29 AM EDTSevere Thunderstorm WarningBGMChenango61 min
May 10, 11:30 AM EDTSevere Thunderstorm WarningBGMMadison, Oneida60 min
May 10, 11:30 AM EDTSevere Thunderstorm WarningBGMOnondaga60 min
May 10, 11:33 AM EDTSevere Thunderstorm WarningBGMCortland42 min
May 10, 11:39 AM EDTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
May 10, 11:46 AM EDTSevere Thunderstorm WarningBGMYates59 min
May 10, 11:52 AM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan68 min
May 10, 11:55 AM EDTSevere Thunderstorm WarningBGMBroome50 min
May 10, 12:09 PM EDTSevere Thunderstorm WarningBGMSchuyler66 min
May 10, 12:23 PM EDTSevere Thunderstorm WarningBGMSeneca37 min
May 10, 12:30 PM EDTSevere Thunderstorm WarningBGMOneida60 min
May 10, 12:32 PM EDTSevere Thunderstorm WarningBGMOnondaga43 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMCayuga67 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMMadison67 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMTompkins37 min
May 10, 12:54 PM EDTSevere Thunderstorm WarningBGMChenango66 min
May 10, 1:00 PM EDTTornado WarningBGMTompkins45 min
May 10, 1:06 PM EDTSevere Thunderstorm WarningBGMSteuben54 min
May 10, 1:24 PM EDTSevere Thunderstorm WarningBGMCortland, Onondaga51 min
May 10, 1:38 PM EDTSevere Thunderstorm WarningBGMTioga52 min
May 10, 1:54 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida51 min
May 10, 2:44 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga46 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMTioga41 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMBroome41 min
May 10, 3:48 PM EDTFlash Flood WarningBGMBroome, Chenango3 hr
May 10, 5:35 PM EDTFlash Flood WarningBGMTioga3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.